Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Las Vegas, NV

July 12, 2008Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2008, 8:13 PM PDT for Inyo County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 8:13 PM PDT (03:13 UTC)
Expired
Jul 12, 2008, 9:45 PM PDT
In force
92 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 130315
FFWVEF
CAC027-130445-
/O.NEW.KVEF.FF.W.0012.080713T0313Z-080713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
813 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 945 PM PDT.

* AT 803 PM PDT...LAW ENFORCEMENT OFFICIALS REPORTED DEBRIS ACROSS 
HIGHWAY 190 NEAR MILE MARKER 56 DUE TO HEAVY RAIN IN THE AREA. THE 
HIGHWAY HAS BEEN CLOSED. OTHER POCKETS OF HEAVY RAIN HAVE FALLEN 
SOUTH OF HIGHWAY 190.   

* OTHER LOCATIONS IMPACTED INCLUDE...PANAMINT SPRINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3596 11719 3596 11779 3649 11784 3650 11721

$$
1 follow-up statement
303 
WGUS75 KVEF 130454
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 PM PDT SAT JUL 12 2008

CAC027-130500-
/O.EXP.KVEF.FF.W.0012.000000T0000Z-080713T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
950 PM PDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL INYO COUNTY...

VERY HEAVY RAIN HAS ENDED IN THE PANAMINT SPRINGS AREA..OR ALONG 
HIGHWAY 190 BETWEEN KEELER AND STOVEPIPE WELLS. CALIFORNIA HIGHWAY 
PATROL DID REPORT LARGE ROCKS ON HIGHWAY 190 AND THE ROAD HAS BEEN 
CLOSED. 

LAT...LON 3596 11719 3596 11779 3649 11784 3650 11721

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:15 PM PDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM PDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.SHORT TERM...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY
LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE
AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE
NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE.
AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM
TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN
CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE
TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. &&

.AVIATION...FOR MCCARRAN...THUNDERSTORM DEVELOPMENT IN SURROUNDING
AREAS IS REALLY STARTING TO PICK UP RIGHT NOW...BUT STILL FEEL THAT
BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE VERY LATE THIS
AFTERNOON AND INTO THE EVENING. MOST STORMS THAT HAVE DEVELOPED
NEARBY TODAY HAVE NOT RESULTED IN SEVERE SURFACE WINDS....WITH THE
LOWER ATMOSPHERE BEING SO MOIST. THEREFORE MICROBURST/DOWNBURST
POTENTIAL IS MINIMAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
PERSIST INTO THE EVENING...THEN BECOME VERY ISOLATED OVERNIGHT.
EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 12, 2:45 PM PDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      HUALAPAI PEAK           35.07N 113.90W
07/12/2008                   MOHAVE             AZ   PARK/FOREST SRVC

            WATER...MUD AND ROCKS WERE CROSSING THE ROAD AT THE
            ENTRANCE TO THE PARK.

&&

FUI
Local storm report, Jul 12, 3:23 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
07/12/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            WEST CHINO DRIVE CLOSED DUE TO FLOODING BETWEEN NORTH
            ESTRELLA ROAD AND MILKY WAY.

&&

FUI
Local storm report, Jul 12, 6:56 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 S GOLDFIELD          37.54N 117.23W
07/12/2008                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER...MUD...DEBRIS AND BOULDERS CROSSING U.S. 95 AT
            MILE MARKER 7.

0603 PM     TSTM WND GST     TWENTYNINE PALMS        34.14N 116.07W
07/12/2008  M62.00 MPH       SAN BERNARDINO     CA   ASOS

&&

FUI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:14 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 12, 5:48 PM PDTAreal Flood AdvisoryVEFInyo117 min
Jul 12, 6:15 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino29 min
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFInyo26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo4 hr
Jul 12, 7:41 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFInyo2 hr
Jul 12, 8:34 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:00 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:47 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 13, 4:24 AM PDTFlash Flood WatchVEFInyo, San Bernardino17 hr
Jul 13, 11:13 AM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 1:31 PM PDTFlash Flood WarningVEFInyo71 min
Jul 13, 3:17 PM PDTFlash Flood WarningVEFInyo58 min
Jul 13, 3:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 4:37 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.